Virginia, 2009

Damaging Wind in Virginia, October 9, 2009

October 9, 2009 · NWS RNK · 1 event in 1 county or zone

Numerous showers and thunderstorms formed just in advance of an approaching cold front. One of these storms strengthened to severe levels and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$900
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Numerous showers and thunderstorms formed just in advance of an approaching cold front. One of these storms strengthened to severe levels and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 9, 6:03 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Oct 9, 6:03 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
703 PM EDT FRI OCT 9 2009

.SYNOPSIS...
AN ACTIVE COLD FRONT TRAILING SOUTH FROM LOW PRESSURE OVER THE OHIO
VALLEY WILL MOVE THROUGH THE REGION LATE TONIGHT INTO EARLY
SATURDAY DROPPING TEMPERATURES BACK TOWARD NORMAL. A PERIOD OF LIGHT
TO MODERATE RAINFALL AND POSSIBLY AN ISOLATED THUNDERSTORM IS
EXPECTED ALONG THE FRONT. HIGH PRESSURE AND DRIER WEATHER WILL
BUILD EAST INTO THE MID ATLANTIC LATER IN THE WEEKEND AND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH SATURDAY/...
THOUGH THE LOW LEVEL JET IS STILL STRONG...SFC WINDS HAVE BEEN
DIMINISHING IN THE MTNS AS LOWER CLOUDS MOVE IN AND THE THE
BOUNDARY LAYER STABILIZES WITH LOSS OF HEATING. HAVE DECIDED TO
CANCEL THE WIND ADVISORY- DO NOT THINK THERE WILL BE ANY WIND
GUSTS GREATER THAN 45 MPH...OR PROBABLY EVEN CLOSE. HOWEVER...AS
THE SHOWERS/FEW TSTMS TO THE WEST MOVE IN LATER THIS
EVENING...COULD SEE SOME STRONGER GUSTS FROM THEM. THESE WOULD BE
HANDLED WITH A SEVERE THUNDERSTORM WARNING. I HAVE ALSO SLOWED
DOWN THE TIMING OF PRECIP ARRIVAL...THOUGH KEPT THE CATEGORICAL TO
LIKELY POPS FOR THE WESTERN CWA.

PREVIOUS DISCUSSION...
ACTIVE SURFACE FRONT LOCATED ACROSS THE OH VALLEY AT THIS TIME
WILL EDGE SLOWLY EASTWARD OVERNIGHT AS THE MAIN UPPER TROUGH AND
SHORT-WAVE LIFTS OUT TO THE NORTHEAST WELL WEST OF THE FORECAST
AREA. CHANCES FOR RAINFALL INCREASE SHARPLY AFTER ABOUT 00Z IN THE
WEST AND CHANCE OR LIKELY POPS CONTINUE THRU ABOUT 18Z SAT. IN THE
EAST WITH THE HEAVIEST PERIOD OF PRECIP LIKELY TO OCCUR IN THE
EARLY MORNING HOURS ACROSS THE WEST AND SHIFTING EAST DURING THE
DAY. WENT MAINLY WITH -SHRA AND ONLY ISOLATED THUNDER IN THE WEST
AS INSTABILITY IS MARGINAL AT BEST WITH LIS BARELY NUDGING BELOW 0
ON THE 03-12Z TIME FRAME PER BUFKIT SOUNDINGS AND 09Z SREF MODEL
RUNS. QPF AMOUNTS FOR THIS EVENT LOOK TO RANGE FROM AROUND 0.10
INCHES IN THE FAR SOUTHEAST TO POSSIBLY 0.50 INCHES IN THE FAR
WEST CLOSER TO THE UPPER SUPPORT.

MEANWHILE WIND ADVISORY WILL BE CONTINUED INTO THE EARLY MORNING
HOURS IN THE WESTERN COUNTIES WHERE IT HAS BEEN IN EFFECT TODAY. WINDS
TODAY IN THAT AREA OF FAR WESTERN VIRGINIA AND SOUTHEAST WEST
VIRGINIA HAVE BEEN GUSTING IN EXCESS OF 30 KNOTS AT BLF AND 20 TO
25 AT OTHER METAR SITES. HOWEVER STRONG SOUTHWEST 850 WINDS ON THE
WRF AND NAM ARE SHOWN MAXIMIZING BEFORE 03Z AT 40 TO 50 KNOTS AND
SHOULD MIX DOWN TO AT LEAST THE HIGHER PEAKS. BEHIND THE FRONT
NORTHWEST WINDS ARE NOT AS STRONG...GENERALLY 20 TO 30 KNOTS AND
PRESSURE RISES NOT IMMEDIATE BEHIND THE FRONT OR EVEN ALL THAT
DRAMATIC (<4MB IN 6HR AT THE BEST) SO MAY BE ABLE TO LET THE
ADVISORY EXPIRE AFTER 02Z.

IT WILL BE A WARM EVENING FOR NEARLY MID-OCTOBER AND FRIDAY
OUTDOOR ACTIVITIES WILL BE ENJOYED IN AN ALMOST SUMMER-LIKE AIR
MASS...HOLDING IN THE 70S EVEN IN THE WEST...AT LEAST UNTIL THE
FIRST SHOWERS MOVE INTO THE CWA. LOWS TONIGHT QUITE MILD IN THE
EAST BARELY NUDGING BELOW 70 BY MORNING WHILE MID-50S WILL DO IN
THE WEST. CLOUDS...PRECIP AND ONLY SLIGHT COLD AIR ADVECTION
COMPLICATE THE FORECAST HIGHS FOR SATURDAY BUT DO NOT EXPECT
A VERY RAPID COOL DOWN. NAM12 H85 TEMPS FALL FROM ABOUT +10C AT
12Z IN THE NW TO +4C BY 00Z SUN...WITH GFS SHOWING JUST A LITTLE
MILDER AND STILL +10C IN THE SOUTHEAST BY 00Z. STILL HIGHS
SATURDAY WILL BE QUITE A BIT COOLER THAN TODAY WHICH WERE ABOUT
10-15F ABOVE NORMAL. SHOULD SEE UPPER 50S FAR NW TO ALMOST MID-70S
IN THE FAR SE.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
LARGE...EXPANDING AREA OF HIGH PRESSURE WILL EVENTUALLY VEER WINDS TO
THE N AND NE THIS SATURDAY NIGHT AND SUNDAY. DRIER AIR WILL
EVENTUALLY DRAIN TO THE VA/NC BORDER...HELPING TO ERODE CLDS.
HOWEVER...A FEW SHRTWVS RIDING ALONG THE SLOW MOVING BOUNDARY MAY
KEEP CLDS AND A PESKY SHWR THROUGH NC FOR MOST OF SAT NIGHT AND PART
OF SUN MORNING. HIGH PRESSURE MOVING TO THE EAST COAST ALLOWS FOR A
WEDGE TO DEVELOP INTO EARLY NEXT WEEK...ALBEIT DRY. A WEAK BOUNDARY
WILL TRY TO SUPPLANT THE WEDGE INTO TUESDAY...BUT RIGHT NOW MOST OF
THE PRECIP LOOKS TO BE ON THE WESTERN SLOPES.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
BIG DIFFERENCES BETWEEN THE GFS AND THE ECMWF IN THE LONG RANGE. IT
APPEARS AS THOUGH THE ENTIRE H5 PATTERN IS MUCH FARTHER NORTH ON THE
ECMWF THAN THE OP GFS/ENSEMBLES DUE TO ITS AMPLIFICATION OF
DISTURBANCES MOVING EAST IN A ZONAL FLOW. DID TEND TO LEAN TOWARDS
THE DRIER GFS...ESPECIALLY CONSIDERING A WEST TO EAST JET STREAM
SEEMS UNLIKELY TO PRODUCE THE AMOUNT OF QPF EVIDENT ON THE ECMWF
WEDNESDAY. DID STILL INCLUDE POP DUE TO THE UNCERTAINTY...BUT KEPT
THOSE IN THE SLT CHC TO CHC RANGE RIGHT NOW. ALSO...THE ENSEMBLE
TEMPS SEEMED TO BE A GOOD COMPROMISE. BETTER AGREEMENT EXISTS WITH
REGARDS TO A DEEPER TROUGH ENTERING THE MIDWEST BY THE END OF THE
WEEK...WITH A COLD FRONT PERHAPS DURING THE WEEKEND.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A COLD FRONT IS MOVING ACROSS THE OHIO/TENN VALLEY THIS EVENING. AS
THIS FRONT MOVES TO THE EAST...STRONG CONVECTION IS TRACKING TO THE
NORTHEAST. THIS CONVECTION HAS GENERATED SEVERE/TORNADO WARNINGS
ACROSS PORTIONS OF RLX/JKL/MRX CWA THIS AFTERNOON AND EVENING. AS
THIS LINE OF CONVECTION MOVES INTO WESTERN RNK CWA...LOSE OF HEATING
AND MORE STABLE AIR WILL HAVE THESE STORMS WEAKENING. DESPITE THESE
STORMS LOSING STRENGTH...STRONG AND GUSTY WINDS COULD ACCOMPANY
EVENING SHOWERS AT KBLF/KLWB BETWEEN 00Z-04Z SAT. THE FRONT SHOULD
LOSE ITS EASTWARD MOMENTUM THIS EVENING AND STALL ACROSS THE
SOUTHERN APPALACHIAN MOUNTAINS...KEEPING SHOWERS ON-GOING THROUGH THE
NIGHT. IF THIS LINE OF CONVECTION MAINTAINS ITSELF ACROSS THE
MOUNTAINS...IT MAY BRING GUSTY WINDS TO KROA BETWEEN 05Z-08Z SAT.
COVERAGE OF SHOWERS MAY DIMINISH OVERNIGHT BUT LOW CLOUDS (IFR-MVFR)
WILL REMAIN THROUGH SATURDAY MORNING FOR AREAS ALONG AND WEST OF THE
BLUE RIDGE (KROA/KBLF/KLWB) WITH MOUNTAIN RIDGES BE OBSCURED. THE
FRONT IS EXPECTED TO MOVE TO THE EAST COAST SATURDAY AFTERNOON AS
ANOTHER WAVE RIDES ALONG THE FRONTAL BOUNDARY.

BUFKIT CROSS SECTIONS DISPLAYING 50-60 KT JET OVER THE MOUNTAINS
AFTER 10Z SATURDAY. IN LIGHT OF THIS STRONG LOW LEVEL
JET...INVERSION AND CLOUD COVER WILL LIMIT THESE WINDS FROM MIXING
TO THE GROUND.

HIGH PRESSURE BEGINS TO BUILD OVER THE REGION SATURDAY AFTERNOON
WITH THE AREA RETURNING TO VFR. SATURDAY NIGHT...LOWERING FLIGHT
RESTRICTION ARE POSSIBLE DUE TO FOG FORMATION IN MOUNTAINS VALLEYS.
HIGH PRESSURE OVER THE MIDWEST WILL MAKE FOR VFR FLYING WEATHER ON
SUNDAY. THE EARLY PART OF NEXT WEEK LOOKS DRY TO START WITH MOST OF
THE CLOUDS AND PRECIPITATION CONFINED TO A STALLED FRONTAL BOUNDARY
TO OUR SOUTH. BY TUESDAY A FRONT APPROACHES WITH PSBL SHOWERS AND
CLOUDS.

&&

.CLIMATE...
WITH A LOW SINCE MIDNIGHT OF ONLY 65...THE BLUEFIELD AIRPORT COULD
BREAK A RECORD HIGH MINIMUM WHICH WAS 63 SET BACK IN 1990. A
RECORD REPORT WILL BE ISSUED AFTER MIDNIGHT IF THE RECORD IS TIED
OR BROKEN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...PC
NEAR TERM...JJ/PC
SHORT TERM...KM
LONG TERM...KM
AVIATION...PC/RCS
CLIMATE...JJ
Hazardous weather outlook, Oct 9, 6:28 PM EST, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
728 PM EDT FRI OCT 9 2009

NCZ003>006-019-020-VAZ013-014-016>020-022>024-032>035-043>047-058-
059-102330-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PULASKI-MONTGOMERY-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
728 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ007-009>012-015-WVZ042>045-102330-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-GRAYSON-
MERCER-SUMMERS-MONROE-GREENBRIER-
728 PM EDT FRI OCT 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AS A
LINE OF SCATTERED STORMS MOVES IN AHEAD OF A COLD FRONT. DAMAGING
WIND GUSTS ARE THE MAIN THREAT...BUT THERE IS ALSO A POTENTIAL FOR
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Oct 9, 6:45 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
745 PM EDT FRI OCT 9 2009

VAZ007-WVZ042-100115-
MERCER WV-TAZEWELL VA-
745 PM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WILL AFFECT MERCER AND TAZEWELL COUNTIES...

AT 743 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
SOUTHEAST OF HURLEY TO 25 MILES SOUTHWEST OF HURLEY...MOVING EAST AT
40 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RAVEN...JEWELL RIDGE...AND GLEN BURKE
AROUND 815 PM...RICHLANDS AROUND 820 PM...CLAYPOOL HILL...CEDAR
BLUFF...AND BANDY AROUND 825 PM...AMONATE...COALDALE AND AND
CLIFFIELD AROUND 830 PM.

LAT...LON 3720 8178 3725 8175 3721 8167 3721 8154
      3726 8149 3728 8142 3742 8129 3749 8127
      3752 8122 3738 8091 3729 8104 3722 8127
      3718 8127 3715 8133 3713 8129 3704 8145
      3702 8145 3703 8182 3711 8190 3714 8191

EXPERIMENTAL

RCS
Special weather statement, Oct 9, 6:49 PM EST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
749 PM EDT FRI OCT 9 2009

WVZ042-043-045-100115-
GREENBRIER WV-MERCER WV-SUMMERS WV-
749 PM EDT FRI OCT 9 2009

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER AND SUMMERS
COUNTIES...

AT 747 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF BECKLEY TO 5 MILES SOUTHWEST OF PINEVILLE...MOVING EAST
AT 60 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR WENONAH AROUND 805 PM...CAMP CREEK STATE
PARK...AND SPANISHBURG AROUND 810 PM...RAINELLE...FLAT TOP...DUNNS...
AND CAMP CREEK AROUND 815 PM...RUPERT...BINGHAM AND AND PIPESTEM
RESORT STATE PARK AROUND 820 PM.

LAT...LON 3817 8059 3796 8030 3772 8066 3739 8088
      3744 8130 3752 8121 3758 8119 3760 8109
      3765 8107 3772 8097 3771 8090 3775 8092
      3778 8090 3783 8094 3787 8077 3794 8081
      3801 8079 3809 8090 3811 8088 3808 8071

EXPERIMENTAL

RCS

The radar

The Roanoke radar (KFCX), 82 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alleghany

When
October 9, 8:25 PM EST
Where
Alleghany County, 0.88 mi NE of Alleghany
Measured
60 kt (69 mph) estimated gust
Property damage
$900
Reported by
Law Enforcement
Coordinates
37.760, -80.240

A tree was blown down on Route 311 near the state line. Damage values are estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 198707.